From Washington, USA:
I have a 2 year old who was diagnosed with Type 1 at the age of 14 months. Please explain "rebounding" to me. She is using Regular, Lente and Ultralente twice a day. She will often wake up too low or way too high. Is this a sign of a rebound?
Rebound hyperglycemia or the Somogyi Effect refers to the high blood sugar which can occur after a low blood sugar. When the blood sugar goes low (or drops quickly), the body responds by producing hormones which release stored sugar from the liver into the blood. The blood sugar may remain high for up to 3 days after a low blood sugar. A clue that this is happening is seeing 1 to 3 days of high blood sugars with low blood sugars in between. The "proof" that this is what is happening is to see that the high blood sugars decrease when the insulin is reduced to prevent the lows. Although the low blood sugars can occur any time during the day, if they occur asymptomatically during sleep, they may be missed.
There may be other reasons that cause high blood sugars alternating with lows. Other causes include inconsistent food intake or exercise or inconsistent absorption of insulin. It is important to work closely with your child's own diabetes team to help decide what is causing the erratic pattern of blood sugars in your child.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.